Hail, Southampton
- When
- March 31, 3:38 PM EST
- Where
- Southampton County, 2.16 mi SW of Courtland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.700, -77.100
Quarter size hail was reported.
Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds, large hail, and two tornadoes across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds, large hail, and two tornadoes across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 2:38 PM EST, 1 hour earlier.
Area Forecast Discussion
National Weather Service WAKEFIELD VA
338 PM EDT Fri Mar 31 2017
.SYNOPSIS...
Low pressure and trailing cold front will move off the Mid Atlantic
coast tonight. High pressure builds over the area for the weekend,
then moves off the coast Monday. Another area of low pressure
crosses the area Tuesday.
&&
.NEAR TERM /TONIGHT/...
Warm front snaking its way across the fa attm with a weak wedge
hanging tuff across the nwrn zones. The dry slot continues to
advance ene with skies bcmg pt sunny as far east as the srn Ches
Bay. Meanwhile, the trailing cold front is still west of the
mts. Triple point low and trailing cold front progged to track
east across the region this evening then offshore by 06Z. Storms
developing along the border beginning to pulse a bit with these
being the main cells to watch over the next few hrs. Additional
storms developing along the advancing cold front.
The cold front crosses the area this evening then moves offshore
by 06Z with drier air quickly cutting off pcpn after fropa. Will
carry likely pops this evening then ramp down by 06Z with decreasing
cldns after midnight. Temps fall into the upr 40s - lwr 50s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure over the Great Lakes Saturday builds SE and over the
Mid Atlantic Sunday before moving off the coast Monday. Moisture
returns later Monday ahead of the next system approaching from the
west. Dry and mild through Monday morning. Highs Saturday from the
upr 50s-lwr 60s along the eastern shore to the upr 60s-mid 70s west
of the Bay. Lows 40-45. A bit cooler Sunday with highs in the 60s
except 55-60 at the beaches. Lows 45-50. Shwrs return late Monday
afternoon across the piedmont. Highs in the upr 50s-lwr 60s ern
shore, mid 60s-lwr 70s west of the bay.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low pressure and an associated upper trough will track across the
area Monday night into Tuesday. Some timing questions exist with
respect to how soon the pcpn arrives late Monday and how quickly it
exits on Tuesday. The ECMWF solution is faster compared to the GFS
and would allow dry conditions Monday afternoon. Did not get too
specific with the timing just yet...keeping pops in thru the day.
However, would expect pcpn to end sooner given the progressive look
to this feature. Likely/categorical PoPs Monday night (70-80%), then
50-70% Tuesday (highest E/NE). After that, should see a period of
dry wx from late Tue thru Wed night. The next system is expected to
impact the region Thursday into next Friday. Have included chc pops
for now 30-40%. Warm Tues/Wed with highs in the mid 60s to mid 70s.
Cooler next Thu/Fri with highs dropping into the 50s to low 60s by
next Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The main band of rain and embedded thunderstorms with associated IFR
was sliding off the coast at 18Z. Scattered thunderstorms were
developing farther inland and may still impact the TAF sites during
the afternoon. Low pressure over south central Virginia will move
northeast with a trailing cold front moving off the coast by
evening. High pressure begins to build over the Mid Atlantic States
Saturday morning with a clearing sky and VFR conditions. Gusty south
winds this afternoon will veer to southwest and later west during
the evening and overnight.
OUTLOOK...VFR conditions prevail during the weekend as surface high
pressure settles over the region by Sunday. The high moves off the
coast Sunday night and Monday as low pressure becomes centered
over the lower Mississippi Valley. That low will impact the
weather Monday night and Tuesday with showers and thunderstorms
with degraded aviation conditions likely. Improvement is
expected to improve for Tuesday night and Wednesday.
&&
.MARINE...
SCA hazards have been maintained as is this afternoon. SCA ends for
the rivers at 7 pm...followed by the Sound/Bay at 10 pm.
Cold front slides offshore tonight with winds/waves/seas decreasing
behind the front. Will end SCA for the southern waters at 1 am...and
the northern waters have been extended until 10 am Sat for elevated
seas. SCA's not likely Sat despite weak N surge. May have some seas
up to 5 ft across the outer waters Sat night into Sunday. Will hold
off with any headlines for now given low confidence.
Marine conditions then improve Sunday night into Monday. Another
low pressure system affects the region late Mon/Tue.
&&
.TIDES/COASTAL FLOODING...
Another coastal flood statement may be needed for the Bay side of
the Lwr MD Eastern Shore for the high tide cycle Sat morning. This
would mainly be for Bishops Head where levels may again come close
to minor flood thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ635>638.
Small Craft Advisory until 10 PM EDT this evening for
ANZ630>634.
Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652-
654.
Small Craft Advisory until 1 AM EDT Saturday for ANZ656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...LSA
MARINE...JDM
TIDES/COASTAL FLOODING...JDMHazardous Weather Outlook National Weather Service WAKEFIELD VA 320 PM EDT Fri Mar 31 2017 MDZ021>025-VAZ048-064-075>078-509-510-519-521-522-011930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- Western Louisa-Eastern Louisa-Western King and Queen-Western Essex- Eastern Essex- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. There is a slight risk of strong to severe thunderstorms this evening. Some of the storms may produce strong gusty winds...small hail...and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060>062-065>069-079>090-092-093-095>100- 511>518-520-523>525-011930- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Eastern King and Queen- York-Newport News-Hampton/Poquoson- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this evening. Scattered severe thunderstorms are possible. The main threats will be damaging winds...large hail...and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG MIDWAY 36.04N 76.78W
03/31/2017 BERTIE NC LAW ENFORCEMENT
TREES DOWN ON ROAD AND LIMBS ON A HOUSE.
&&
NWS WAKEFIELD VA
IRIS SYSTEMSpecial Weather Statement
National Weather Service Wakefield VA
1252 PM EDT FRI MAR 31 2017
VAZ095-098-311730-
Norfolk/Portsmouth-Virginia Beach-
1252 PM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF NORFOLK
AND THE CITY OF VIRGINIA BEACH...
At 1252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Norfolk NAS to 7 miles southwest of
Grandy. Movement was northeast at 40 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Virginia Beach, Downtown Norfolk, Regent University, Ocean View,
Kempsville, Virginia Wesleyan College, Norfolk State University,
Norfolk, Back Bay, Norfolk International, Ghent, Norfolk NAS,
Norview, Corolla, Princess Anne, Knotts Island, Rudee Heights,
Princess Anne Plaza, Sigma and Pungo.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3619 7584 3642 7592 3643 7593 3636 7594
3643 7600 3642 7596 3643 7597 3650 7608
3652 7603 3655 7603 3655 7612 3669 7607
3684 7623 3682 7628 3695 7633 3700 7625
3695 7610 3697 7598 3625 7574
TIME...MOT...LOC 1652Z 227DEG 34KT 3693 7629 3614 7593
MRDSpecial Weather Statement
National Weather Service Wakefield VA
223 PM EDT FRI MAR 31 2017
VAZ065-311915-
Mecklenburg-
223 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG
COUNTY...
At 223 PM EDT, a strong thunderstorm was located 8 miles southeast of
Clarksville, or 13 miles north of Henderson, moving east at 35 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
South Hill, Brodnax, La Crosse, Boydton, Beechwood, John H Kerr Dam,
Forksville, Richardson, Bracey, Keats, Eppes Fork, Baskerville,
Palmer Springs, John H Kerr Reservoir and Lake Gaston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3679 7812 3679 7811 3680 7810 3678 7806
3678 7803 3655 7805 3654 7859 3658 7860
TIME...MOT...LOC 1823Z 249DEG 31KT 3652 7849
MRDSpecial Weather Statement
National Weather Service Wakefield VA
315 PM EDT FRI MAR 31 2017
NCZ012-VAZ079-087-312000-
Northampton-Greensville-Brunswick-
315 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHAMPTON...
SOUTHWESTERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK COUNTIES AND THE
CITY OF EMPORIA...
At 315 PM EDT, a strong thunderstorm was located near Barley, or 9
miles northwest of Roanoke Rapids, moving northeast at 30 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Emporia, Dahlia, Gaston, Barley, Gasburg, Claresville, Brink, Gum
Forks, Triplet, Lanes Corner, Henrico, Vultare, Valentines, Slates
Corner, Bryants Corner, Emporia Reservoir, Pleasant Hill, Turners
Crossroads, Emporia Airport and Roanoke Rapids Lake.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3657 7793 3675 7749 3673 7749 3672 7747
3669 7746 3667 7750 3665 7746 3665 7743
3654 7736 3648 7778 3650 7782 3651 7789
3654 7790 3654 7791
TIME...MOT...LOC 1915Z 246DEG 27KT 3653 7779
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
319 PM EDT FRI MAR 31 2017
VAZ065-079-087-312000-
Mecklenburg-Greensville-Brunswick-
319 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG...
NORTHWESTERN GREENSVILLE AND SOUTHERN BRUNSWICK COUNTIES...
At 319 PM EDT, a strong thunderstorm was located near Ebony, or near
Brodnax, moving east at 35 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Emporia, Lawrenceville, Brodnax, Brunswick, Ebony, Radium, Ante,
Bufford Crossroads, Bowens Corner, Pleasant Shade, White Plains,
Emporia Reservoir, Callaville, Bracey, Edgerton, Durand, Triplet and
Lake Gaston.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3685 7761 3667 7754 3654 7803 3655 7813
3666 7818
TIME...MOT...LOC 1919Z 252DEG 31KT 3664 7803
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
417 PM EDT FRI MAR 31 2017
VAZ065-312100-
Mecklenburg-
417 PM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG COUNTY...
At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wylliesburg to near Staunton River
State Park to near Cluster Springs. Movement was east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
South Hill, Chase City, Clarksville, Boydton, Buffalo Springs,
Nelson, Spanish Grove, Beechwood, Finchley, John H Kerr Dam, North
View, Skipwith, Rogers Corner, Richardson, Buffalo Junction, Keats,
Eppes Fork, Baskerville, Wightman and Palmer Springs.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3681 7855 3680 7816
3654 7816 3654 7873
TIME...MOT...LOC 2017Z 250DEG 17KT 3683 7863 3669 7871 3655 7891
ButnerThe Norfolk radar (KAKQ), 33 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
13 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Awning was blown off of a gas station.
Half dollar size hail was reported.
Quarter size hail was reported.
An EF1 tornado touched down along and just west of White Marsh Road, about 2 miles southeast of downtown Suffolk. A number of trees were downed or snapped off, and one outbuilding was destroyed. The debris from that outbuilding damaged the adjacent house. The tornado crossed White Marsh Road, where it entered the Great Dismal Swamp, and was no longer visible. The tornado then tracked eastward into the Deep Creek area of Chesapeake.
Tornado tracked from the Great Dismal Swamp in Suffolk eastward to the Deep Creek section of Chesapeake. There was minor tornado damage on the east edge of the Dismal Swamp in the Deep Creek section.
Quarter size hail was reported.
Golf ball size hail was reported.
Golf ball size hail was reported.
Quarter size hail was reported.
NWS storm survey determined that an EF0 tornado first touched down on Green Tree Road in Chesapeake causing damage to three warehouses. The tornado then quickly lifted off the ground and continued east. The tornado touched down again just east of Kempsville Road along Kemp Bridge Lane as an EF0 rapidly intensifying to EF1. On the east side of Kemp Bridge Lane, several homes lost sections of their roofs and outer walls were removed. Winds were approximately 97 mph. The tornado intensified as it moved east destroying a single wide mobile home (which was empty at the time, used as a work building) and severely damaged a metal storage building. The tornado at this point was approaching EF2 intensity. The tornado strengthened to an EF2 (120 mph) before striking the Real Life Christian Church on Centerville Turnpike. The church, a large metal constructed building, was destroyed by the tornado as the sanctuary was completely demolished. The tornado weakened some as it continued to travel east and then northeast across Stumpy Lake. The tornado then tracked northeast into Virginia Beach.
Quarter size hail was reported at Greenbrier Mall.
Quarter size hail was reported.
Golf ball size hail was reported near Lake Christopher.
Tornado tracked from Chesapeake northeast into Virginia Beach. The tornado emerged from Stumpy Lake along Elbow Road as an EF0 causing some significant damage to siding and shingles to homes just north of Elbow Road. The tornado crossed Round Hill Drive, and then Elbow Road itself as it re-intensified to an EF1. The tornado crossed Elbow Road as an EF1 causing significant damage to oak trees which fell trapping a car under numerous trees. There were no injuries. The tornado continued as a weak EF1 to Salem Road (and Elbow Road) causing some significant roof damage to homes in the area. The tornado then briefly weakened as it moved northeast causing light damage to siding and shingles along Starwood Arch, Antelope Place, Salem Lake Boulevard and Morning View Drive. The tornado intensified once again as it crossed Centennial Circle damaging homes along Daiquiri Lane and Darrow Street. By the time the tornado crossed Rock Lake Loop, it had intensified back to EF1 intensity causing some severe roof damage to homes from Rip Rap Court to River Rock Arch. This is where the tornado reached its widest point, up to 350 yards wide, causing damage to around 100 homes in this area alone. Several homes in this area were damaged beyond repair as winds reached to 110 mph (high end EF1). The tornado continued northeast destroying the club house and press box at the Landstown High School ball field. Several sets of bleachers were tossed well over 200 yards. The tornado weakened as it crossed Princess Anne Road and Tidewater Community College. The tornado moved across Rosemont Drive as an EF0 damaging numerous homes along Light Horse Loop and Storm Bird Loop. The last visible damage from the tornado was across Buckner Boulevard near the east end of Purebread Drive. The tornado was off the ground by the time the storm reached Holland Road.
Ping pong ball size hail was reported.
Quarter size hail was reported.
An estimated wind gust of 53 knots (61 mph) was reported.
Half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686309, 686328, 686311, 686315, 686472, 686475, 686318, 686319, 686320, 686321, 686663, 686322, 686323, 686324, 686664, 686325, 686326, 686330, 686327.